MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1857
Medical Device Problem Codes Positioning Failure (1158); Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was wrinkled but intact on the proximal end of the pusher assembly.The ruby coil was fractured approximately 7.5 cm from the proximal end of the device and kinked approximately 10.5 cm from the proximal end of the device.The embolization coil had offset coil winds near the center of the coil and was intact with its proximal constraint sphere.The embolization coil was detached from its pusher assembly and the pull wire was retracted proximally from the distal detachment tip (ddt).Conclusions: evaluation of the returned ruby coil revealed a device with a detached embolization coil and a kinked and fractured pusher assembly.If the device pusher assembly is kinked, it may contribute to a buildup of friction inside the pusher hypotube and prevent the embolization coil from detaching.Upon retracting the ruby coil, it may have reduced the friction, allowing the pull wire to retract from the distal detachment tip (ddt) and allow the embolization coil to detach.The root cause of the initial kink was unable to be determined.Further evaluation shows the pet lock was wrinkled.This is likely due to the reported multiple attempts to detach the ruby coil using the handle.This further supports that there may have been a buildup of friction that was too strong for the detachment handle to overcome.Further evaluation revealed a fracture on the pusher assembly and offset coil winds on the embolization coil.Based on the returned condition and the reported complaint, the fracture and offset coil winds were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01768.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a ruby coil detachment handle (handle).During the procedure, the physician successfully placed multiple ruby coils using a microcatheter.The physician then was unable to detach a ruby coil using the handle and, therefore, the ruby coil was removed.The procedure was completed using additional coils.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7857488
Report Number3005168196-2018-01767
Device Sequence Number11257903
Product Code HCG
UDI-Device Identifier00814548013060
UDI-Public00814548013060
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/10/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2026
Device Catalogue NumberRBY2C1857
Device Lot NumberF82340
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2018
Initial Report FDA Received Date09/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Date Report Sent to FDA01/01/2005